Florida, 2012

Lightning Strike in Florida, December 10, 2012

December 10, 2012 · NWS TBW · 1 event in 1 county or zone

Southwesterly winds ahead of an approaching cold front brought in a surge of moisture that fueled early evening thunderstorms. A lightning strike from one of these storms struck and damaged a house in Land O Lakes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Southwesterly winds ahead of an approaching cold front brought in a surge of moisture that fueled early evening thunderstorms. A lightning strike from one of these storms struck and damaged a house in Land O Lakes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Dec 10, 1:59 PM EST, 5 hours 31 minutes earlier.

Area forecast discussion, Dec 10, 1:59 PM EST, 5 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
159 PM EST MON DEC 10 2012

...STRONG TO SEVERE THUNDERSTORMS ON TUESDAY...
...POTENTIAL SEA FOG TUESDAY INTO WEDNESDAY...

.SHORT TERM (MONDAY THROUGH WEDNESDAY)...
PATTERN CHANGE AHEAD AS THE RIDGE OF HIGH PRESSURE THAT HAS BEEN
PRESENT OVER THE REGION EXITS IN FAVOR OF A FRONTAL SYSTEM DUE ON
WEDNESDAY INTO THURSDAY. MONDAY AND TUESDAY WILL FEATURE ELEVATED
CHANCES FOR SHOWERS AND THUNDERSTORMS AHEAD OF THE FRONT...SPC
ALREADY HAS MOST OF CENTRAL AND SOUTHWEST FLORIDA IN A SLIGHT RISK
OF SEVERE THUNDERSTORMS ON TUESDAY.

PLENTY OF AVAILABLE MOISTURE AND INSTABILITY ON TUESDAY
AFTERNOON...WITH 12Z GFS MUCAPE VALUES ABOVE 2000 J/KG ACROSS MUCH
OF THE CWA. 12Z NAM HAS MUCAPES NEARING 2500 J/KG AROUND FORT
MYERS WHILE THE 00Z ECMWF HAS A MORE RESERVED 1500 J/KG. 0-6 KM
BULK SHEAR IS A RESPECTABLE 25-35 KTS OVER MUCH OF THE CWA WITH
0-1 KM BULK SHEAR VALUES IN THE 5-15 KT NEIGHBORHOOD. WHILE THIS
WOULD FAVOR THE POSSIBILITY OF STRONG TO SEVERE
THUNDERSTORMS...ESPECIALLY IF THE GFS SOLUTION VERIFIES...TORNADIC
ACTIVITY IS NOT LIKELY WITH 0-1 KM HELICITY VALUES STRUGGLING TO
GET TO 50 M2/S2.

HEAVY RAINFALL IS A POSSIBILITY...WITH THE POSSIBILITY OF FLASH
FLOODING IF AN AREA WERE TO SEE SEVERAL PRODUCTIVE THUNDERSTORMS IN
A RELATIVELY SHORT PERIOD OF TIME. DUE TO THE LIKELY NATURE OF THIS
CONVECTION...ANY FLOOD THREAT WOULD BE ISOLATED. WITH FORECAST
SOUNDINGS FEATURING PRECIPITABLE WATER VALUES BETWEEN 1.75 AND 2
INCHES...HEAVY RAINFALL IS LIKELY WITH THE CONVECTION. THANKFULLY
THE LACK OF RECENT RAINFALL SHOULD ALLOW PLENTY OF ROOM IN
RIVERS...LAKES...STREAMS...AND RESERVOIRS FOR THIS ADDITIONAL
RAINFALL.

BESIDES CONVECTION...A SIGNIFICANT SEA FOG EVENT COULD EVOLVE OVER
THE NEXT DAY OR SO WHICH WOULD AFFECT COASTAL AREAS AND AREAS
AROUND TAMPA BAY. INLAND AREAS COULD DEAL WITH FOG AS
WELL...ALTHOUGH THE DEGREE OF FOG INTENSITY WILL LIKELY DEPEND ON
HOW MUCH LOWER LEVEL MOISTURE IS DEPOSITED BY RAINFALL.

.LONG TERM (WEDNESDAY NIGHT-SUNDAY)...
NO CHANGES TO LONG TERM FROM THE MIDNIGHT SHIFT.
/ISSUED 407 AM EST MON DEC 10 2012/
SURFACE LOW PRESSURE WILL BE LIFTING OUT TO THE NE WITH THE COLD
FRONT MOVING SOUTH AS HIGH PRESSURE BRINGS COOLER AND DRIER
CONDITIONS...WHILE ALOFT A SHORTWAVE WILL BE SWINGING THROUGH THE
STATE FOR WEDNESDAY NIGHT. A LINGERING SHOWER OR TWO WILL BE
POSSIBLE WEDNESDAY NIGHT BEFORE THE DRIER AIR OVERSPREADS THE
AREA. HIGH PRESSURE WILL THEN CONTINUE ACROSS THE AREA THROUGH
SATURDAY WITH UPPER RIDGING IN PLACE OVER THE GULF OF MEXICO. A
COLD FRONT WILL THEN SETTLE INTO NORTHERN FLORIDA FOR SATURDAY
NIGHT AND SUNDAY ALLOWING FOR SOME LOW RAIN CHANCES SUNDAY
AFTERNOON. TEMPERATURES AND MOISTURE WILL MODERATE THROUGH THE
WEEKEND WITH LOWS FROM THE MID 40-LOWER 50S NORTH TO THE MID 50S-
LOWER 60S CENTRAL AND SOUTH TO START THE PERIOD INCREASING TO THE
50S TO LOWER 60S THROUGH SATURDAY NIGHT...HIGHS IN THE 70S TO
AROUND 80 EACH AFTERNOON.

&&

.AVIATION...
AN INCREASINGLY MOIST AND UNSTABLE AIRMASS WILL SUPPORT TEMPO
PERIODS OF MVFR CONDITIONS AT ALL TERMINALS THROUGH 11/00Z AS
CEILING HEIGHTS LOWER AND SCATTERED SHOWERS DEVELOP OVER THE
REGION. AFTER 11/00Z PREVAILING WIDESPREAD MVFR CONDITIONS ARE
EXPECTED IN SHOWERS...WITH TEMPO IFR/LIFR CONDITIONS POSSIBLE
BETWEEN 11/09Z AND 11/13Z AS LOW STRATUS AND DENSE FOG DEVELOPS.
IFR/LIFR WILL IMPROVE INTO THE MVFR RANGE AFTER 11/14Z. SOUTH
WINDS AROUND 10 KNOTS WILL INCREASE TO 12 TO 15 KNOTS WITH A
FEW GUSTS UP TO 22 KNOTS POSSIBLE AFTER 10/20Z. SOUTH-SOUTHWEST
WINDS WILL DIMINISH TO 5 TO 7 KNOTS AFTER 11/02Z TONIGHT.

&&

.MARINE...
SEA FOG RISK CONTINUES WITH SOUTHWESTERLY FLOW AHEAD OF THE
FRONTAL PASSAGE WEDNESDAY INTO THURSDAY. LOCAL MODELING DEPICTING
START OF SEA FOG EVENT ON THE COASTAL WATERS BETWEEN THE BAY AND
BONITA BEACH THIS AFTERNOON WHILE THE NAM THROWS THE ENTIRE MAOR
INTO A SEA FOG EVENT LATER THIS EVENING. WITH THE MODERATE
CONFIDENCE FOR THIS SEA FOG EVENT LASTING THROUGH TOMORROW...HAVE
THROWN IN MENTION ALONG THE COAST AND BAY THROUGHOUT TUESDAY AND
INTO WEDNESDAY MORNING. SHOWERS AND THUNDERSTORMS WILL ALSO BE A
HAZARD FOR MARINE ACTIVITY. POST-FRONTAL CONCERN WILL FOCUS ON
STRONG NORTHWESTERLY WINDS THAT WILL BRING CAUTIONARY CRITERIA TO
THE OUTER WATERS.

&&

.FIRE WEATHER...
RIDGE OF HIGH PRESSURE THAT HAS BEEN PARKED OVER THE
AREA WILL GIVE WAY TO A FRONTAL SYSTEM PASSING THROUGH WEDNESDAY
INTO THURSDAY. SHOWERS AND THUNDERSTORMS ARE EXPECTED DAILY...WITH
A SIGNIFICANT RISK OF DENSE FOG. WETTING RAINS FROM THIS FRONTAL
SYSTEM SHOULD LOWER ANY RISK OF FIRE WEATHER CONCERNS LATER THIS
WEEK WITH ERC VALUES STRUGGLING TO STAY ABOVE 30 IN
LEE...SARASOTA...AND PINELLAS COUNTIES. WILL HAVE TO KEEP AN EYE
ON ANY DRYING TRENDS LATER THIS WEEK AND INTO THE WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  69  78  67  77 /  50  50  40  70
FMY  69  82  67  81 /  50  50  40  40
GIF  66  80  65  78 /  50  60  40  70
SRQ  69  78  67  77 /  40  50  40  60
BKV  65  79  64  75 /  50  50  50  70
SPG  69  78  67  76 /  40  50  40  70

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&

SHORT TERM/MARINE/FIRE WEATHER...02/GARCIA
LONG TERM/AVIATION...57/MCMICHAEL
Hazardous weather outlook, Dec 10, 5:11 AM EST, 14 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
511 AM EST MON DEC 10 2012

FLZ039-042-043-048>050-GMZ850-853-870-873-101500-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 NM-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 TO 60 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 TO 60 NM-
511 AM EST MON DEC 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...DENSE FOG IMPACT...
WIDESPREAD DENSE FOG AND SEA FOG WILL QUICKLY REDUCE VISIBILITIES
BELOW ONE-QUARTER MILE. MOTORISTS SHOULD SLOW DOWN...USE LOW BEAM
HEADLIGHTS...AND MAINTAIN A SAFE FOLLOWING DISTANCE BETWEEN
VEHICLES THIS MORNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

...DENSE FOG IMPACT...
AREAS OF DENSE FOG WILL AGAIN BE POSSIBLE TUESDAY NIGHT AND
WEDNESDAY WITH LIGHT OVERNIGHT WINDS AND ABUNDANT LOW LEVEL
MOISTURE IN PLACE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

FLZ051-052-055>057-060>062-065-GMZ830-856-876-101500-
HILLSBOROUGH-POLK-MANATEE-HARDEE-HIGHLANDS-SARASOTA-DESOTO-
CHARLOTTE-LEE-TAMPA BAY WATERS-
BONITA BEACH TO ENGLEWOOD OUT 20 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 TO 60 NM-
511 AM EST MON DEC 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...DENSE FOG IMPACT...
PATCHY DENSE FOG WILL QUICKLY REDUCE VISIBILITIES BELOW
ONE-QUARTER MILE. MOTORISTS SHOULD SLOW DOWN...USE LOW BEAM
HEADLIGHTS...AND MAINTAIN A SAFE FOLLOWING DISTANCE BETWEEN
VEHICLES THIS MORNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

...DENSE FOG IMPACT...
PATCHY DENSE FOG WILL AGAIN BE POSSIBLE TUESDAY NIGHT AND
WEDNESDAY MORNING WITH LIGHT OVERNIGHT WINDS AND ABUNDANT LOW
LEVEL MOISTURE IN PLACE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

COLSON

In the hours before

Special weather statement, Dec 10, 5:39 PM EST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
539 PM EST MON DEC 10 2012

FLZ050-051-102345-
HILLSBOROUGH-PINELLAS-
539 PM EST MON DEC 10 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHWESTERN
HILLSBOROUGH AND PINELLAS COUNTIES FOR STRONG THUNDERSTORMS
WITH STRONG WIND GUSTS VALID UNTIL 645 PM EST...

AT 532 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES
STRONG THUNDERSTORMS LOCATED 9 MILES WEST OF INDIAN SHORES...OR 13
MILES WEST OF SEMINOLE...MOVING NORTHEAST AT 35 MPH WILL AFFECT
BELLEAIR BEACH...INDIAN ROCKS BEACH...INDIAN SHORES AND BELLEAIR.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED WHICH CAN CAUSE UNSECURED
OBJECTS TO BLOW AROUND...SNAP TREE LIMBS AND CAUSE POWER OUTAGES.
WHEN DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE
DISTANCE BETWEEN YOU AND OTHER VEHICLES.

&&

LAT...LON 2808 8285 2810 8282 2806 8279 2813 8279
      2817 8285 2818 8285 2817 8231 2796 8258
      2796 8266 2798 8262 2799 8267 2796 8267
      2794 8271 2791 8264 2779 8280 2783 8284
TIME...MOT...LOC 2238Z 232DEG 32KT 2791 8295
Special weather statement, Dec 10, 6:40 PM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
640 PM EST MON DEC 10 2012

FLZ050-110030-
PINELLAS-
640 PM EST MON DEC 10 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHERN
PINELLAS COUNTY FOR A STRONG THUNDERSTORM WITH STRONG WIND GUSTS
VALID UNTIL 730 PM EST...

AT 633 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A
STRONG THUNDERSTORM LOCATED 14 MILES WEST OF PASS-A-GRILLE BEACH...OR
15 MILES WEST OF SAINT PETE BEACH...MOVING NORTHEAST AT 35 MPH WILL
AFFECT INDIAN SHORES...MADEIRA BEACH...SAINT PETE BEACH AND
PASS-A-GRILLE BEACH.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED WHICH CAN CAUSE UNSECURED
OBJECTS TO BLOW AROUND...SNAP TREE LIMBS AND CAUSE POWER OUTAGES.
WHEN DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE
DISTANCE BETWEEN YOU AND OTHER VEHICLES.

&&

LAT...LON 2803 8265 2801 8264 2798 8268 2797 8262
      2796 8269 2794 8271 2789 8258 2782 8258
      2778 8261 2770 8263 2769 8271 2765 8267
      2765 8270 2760 8273 2772 8275 2783 8284
      2791 8286
TIME...MOT...LOC 2340Z 237DEG 32KT 2769 8291

The radar

The Tampa radar (KTBW), 58 km away, was scanning. The volume nearest the first event began at 00:29 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Pasco

When
December 10, 7:30 PM EST
Where
Pasco County, Land O Lakes
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
28.220, -82.460

Lightning struck a house in Land O Lakes, damaging the fuse box, as well as shattering a couple of windows. Damage was estimated as $1000 for 2 new windows and a new fuse box.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2012Every state in 2012This day in weather historyWarnings in Florida, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 416038.